Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Realizability of branched coverings of surfaces


Authors: Allan L. Edmonds, Ravi S. Kulkarni and Robert E. Stong
Journal: Trans. Amer. Math. Soc. 282 (1984), 773-790
MSC: Primary 57M12; Secondary 30F10
DOI: https://doi.org/10.1090/S0002-9947-1984-0732119-5
MathSciNet review: 732119
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A branched covering $M \to N$ of degree $d$ between closed surfaces determines a collection $\mathfrak {D}$ of partitions of $d$—its "branch data"—corresponding to the set of branch points. The collection of partitions must satisfy certain obvious conditions implied by the Riemann-Hurwitz formula. This paper investigates the extent to which any such finite collection $\mathfrak {D}$ of partitions of $d$ can be realized as the branch data of a suitable branched covering. If $N$ is not the $2$-sphere, such data can always be realized. If $\mathfrak {D}$ contains sufficiently many elements compared to $d$, then it can be realized. And whenever $d$ is nonprime, examples are constructed of nonrealizable data.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57M12, 30F10

Retrieve articles in all journals with MSC: 57M12, 30F10


Additional Information

Article copyright: © Copyright 1984 American Mathematical Society